• Users Online: 3362
  • Print this page
  • Email this page


 
 Table of Contents    
RESPONSE TO COMMENTS
Year : 2015  |  Volume : 59  |  Issue : 7  |  Page : 464  

Cardiac arrest from tramadol and fentanyl combination


1 Department of Neurological Sciences, Christian Medical College, Vellore, Tamil Nadu, India
2 Department of Anaesthesia, Christian Medical College, Vellore, Tamil Nadu, India

Date of Web Publication16-Jul-2015

Correspondence Address:
Shalini Nair
Department of Neurological Sciences, Christian Medical College, Vellore, Tamil Nadu
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.160982

Rights and Permissions

How to cite this article:
Nair S, Chandy TT. Cardiac arrest from tramadol and fentanyl combination. Indian J Anaesth 2015;59:464

How to cite this URL:
Nair S, Chandy TT. Cardiac arrest from tramadol and fentanyl combination. Indian J Anaesth [serial online] 2015 [cited 2021 Mar 1];59:464. Available from: https://www.ijaweb.org/text.asp?2015/59/7/464/160982

Sir,

We agree with the comments [1] of the reader that all the criteria for the serotonergic syndrome were not fulfilled. In the clinical context, [2] however, patient fulfilled the autonomic hyperreactivity criteria by being tachycardic, tachypnoeic and diaphoretic. The first temperature recording was in the Intensive Care Unit almost an hour later, and hence hyperthermia was lacking. The altered mental status was characterised by the extreme agitation, and neuromuscular features were manifested as hyperactivity. Clonus was already present as a feature of patient's presenting illness and did not have significance in the diagnosis.

We agree with the observations of the reader that the doses of both drugs were in the lower range of therapeutic limits. Again, in clinical perspective, the administration of fentanyl had triggered in the signs of toxicity which worsened with tramadol. This was suggestive of similar side effect profiles of drug which is initiated by the administration of the first drug and immediately worsened with the second one. [3] Since the possibility of serotonin syndrome was thought of in hindsight, the feasibility of administering cyproheptadine and improvement in clinical features was not possible, which could have established the diagnosis.

 
   References Top

1.
Sharma V, Biyani G, Bhatia PK. Opioids induced serotonin toxicity? Think again. Indian J Anaesth 2015;59:463.  Back to cited text no. 1
    
2.
Nair S, Chandy TT. Cardiac arrest from tramadol and fentanyl combination. Indian J Anaesth 2015;59:254-5.  Back to cited text no. 2
  Medknow Journal  
3.
Gillman PK. Monoamine oxidase inhibitors, opioid analgesics and serotonin toxicity. Br J Anaesth 2005;95:434-41.  Back to cited text no. 3
    




 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References

 Article Access Statistics
    Viewed1920    
    Printed17    
    Emailed0    
    PDF Downloaded513    
    Comments [Add]    

Recommend this journal